UPPER GASTROINTESTINAL BLEEDING
Re-prescribing of causative drugs in persons discharged after serious drug-induced upper gastrointestinal bleeding
Article first published online: 7 FEB 2012
© 2012 Blackwell Publishing Ltd
Alimentary Pharmacology & Therapeutics
Volume 35, Issue 8, pages 948–954, April 2012
How to Cite
Dall, M., dePont Christensen, R., Schaffalitzky de Muckadell, O. B., Lassen, A. T. and Hallas, J. (2012), Re-prescribing of causative drugs in persons discharged after serious drug-induced upper gastrointestinal bleeding. Alimentary Pharmacology & Therapeutics, 35: 948–954. doi: 10.1111/j.1365-2036.2012.05006.x
- Issue published online: 21 MAR 2012
- Article first published online: 7 FEB 2012
- Manuscript Accepted: 11 JAN 2012
- Manuscript Revised: 8 JAN 2012
- Manuscript Revised: 12 DEC 2011
- Manuscript Received: 17 NOV 2011
Several drug classes are known to be associated with serious upper gastrointestinal bleeding (UGIB), among others NSAID, low-dose acetylsalicylic acid (ASA), vitamin K antagonists (VKA), clopidogrel and selective serotonin reuptake inhibitors (SSRIs). There are few data on how and to what extent these drugs are reintroduced in patients who have been discharged after a bleeding episode related to any of them.
To assess if physicians re-prescribed potential causative drugs after an episode of UGIB and to explore whether drugs with antihaemostatic action (DAHA) are re-prescribed without a gastro-protective agent.
By use of the Kaplan–Meyer method, we estimated the time from UGIB to re-prescribing for 3652 cases who were all admitted to hospital with a diagnosis of serious upper gastrointestinal bleeding from 1995 to 2006. Data on drug exposure were retrieved from a Danish prescription database, a recent study on drug-related UGIB, and The National Board of Health in Denmark.
One-year rates of re-prescribing after UGIB were; 82%, 25%, 43%, 68%, 55%, 71% for SSRIs, NSAID, low-dose ASA, VKA, clopidogrel and dipyridamol, respectively. However, re-prescribing rates without proton pump inhibitors (PPIs) were markedly lower 25%, 3%, 5%, 1%, 17% and 6%, respectively. Non-users of DAHA had a prevalence of PPI use of about 30% a few months after an UGIB.
Drugs with antihaemostatic action are re-prescribed to a large extent after an episode of upper gastrointestinal bleeding, but usually covered by PPIs. This use of PPI is specific for users of drugs with antihaemostatic action.